Intravenous nitroglycerin-induced heparin resistance: a qualitative antithrombin III abnormality
Information Services, Academic Computing Services; Department of Cell Biology; Department of Medicine, Division of Cardiovascular Medicine
Adult; Aged; Antigens; Antithrombin III; Coronary Disease; Dose-Response Relationship, Drug; Drug Resistance; Female; Heparin; Humans; Injections, Intravenous; Male; Middle Aged; Nitroglycerin; Partial Thromboplastin Time
An ability of intravenous nitroglycerin to interfere with the anticoagulant properties of intravenous heparin would have profound clinical implications. To investigation nitroglycerin-heparin interactions, the following pilot study was performed. Patients (N = 18) admitted to the coronary care unit with a diagnosis of either acute myocardial infarction or unstable angina were divided into four treatment groups: (1) intravenous nitroglycerin and intravenous heparin; (2) intravenous nitroglycerin alone; (3) intravenous heparin alone; or (4) neither intravenous nitroglycerin nor intravenous heparin. Serial determinations of activated partial thromboplastin time (APTT), serum heparin concentration, antithrombin III (ATIII) antigen (ATA), and ATIII activity (ATC) were obtained over a 72-hour period. Overall, patients receiving intravenous nitroglycerin did not differ significantly from other patients in APTT, heparin dose, heparin concentration, ATA, ATC, or ATA/ATC ratio (ATR). However, patients receiving intravenous nitroglycerin at a rate exceeding 350 micrograms per minute had a lower APTT (p less than 0.05), lower ATC (p = 0.02), higher ATR (p = 0.004), and a larger heparin dose requirement than patients receiving lower infusion rates. ATR correlated directly (r = 0.91; p less than 0.05) and ATC inversely (r = -0.78; p less than 0.05) with the intravenous nitroglycerin dose. Serum heparin concentration did not correlate with the intravenous nitroglycerin dose. Intravenous nitroglycerin-induced heparin resistance occurs at a critical nitroglycerin dose. A nitroglycerin-induced qualitative ATIII abnormality may be the underlying mechanism.
Am Heart J. 1990 Jun;119(6):1254-61.
American heart journal
Becker RC, Corrao JM, Bovill EG, Gore JM, Baker SP, Miller ML, Lucas FV, Alpert JS. (1990). Intravenous nitroglycerin-induced heparin resistance: a qualitative antithrombin III abnormality. Information Technology Publications. Retrieved from https://escholarship.umassmed.edu/infoservices/44